Big news today in the world of osteoporosis: A study in the April 28 Archives of Internal Medicine shows that the osteoporosis drug Fosamax is linked to atrial fibrillation--an irregular heartbeat.
Before we go any further, please heed this easy-to-recall slogan: BE CONCERNED. DON'T PANIC.
Five things you need to know
1. The FDA has been looking into this link for at least a year, when a study published in the New England Journal of Medicine showed a link between two bisphosphonates, Reclast and Fosamax, and serious atrial fibrillation. (The rates of AF generally, as opposed to serious cases, were the same for both the Fosamax and placebo groups in that study.) Here's a link to the FDA's 2007 report on the atrial fibrillation findings, which was updated in January of 2008. And here is drugmaker Merck's response to the 2007 atrial fibrillation studys' publication. Here is the American Association of Health Care Pharmacists' report on the Fosamax-heart problem studies.
2. It's important to realize that so far, the size of the risk appears to be very small. In the the current report, women who'd taken Fosamax were 86 percent more likely to have AF. But the real percentages are not as frightening: 6.5 percent of women who used Fosamax had atrial fibrillation ; 4.1 percent of controls did. In the 2007 report, women who were taking bisphosphates had 50 percent higher risk of serious AF--but the underlying rates were 1 percent and 1.5 percent. Statistically, that's significant. Practically, it's a very small risk either way.
3. The current study lacks the power to show a cause-and-effect relationship between the drug and AF. It's what's called a case-control study, where women with AF were compared to women who don't have AF and key differences between the groups were determined. About twice as many of the women with AF were taking Fosamax compared to the control group. The findings are meaningful and the science rigorous: They just don't nail down cause-and-effect.
4. Other risks, including bone pain and, very rarely, bone death, have been linked to bisphosphonates. Here's the National Osteoporosis Foundation's statement on the risks of harm to bones from bisphosphonate drugs. (The NOF accepts contributions from drugmakers.)
5. So what do the researchers say about the Fosamax/heart rhythm link? Quoting from the University of Washington/Group Health Association press release:
“Careful judgment is required to weigh the risks and benefits of any medication for any individual patient,” [lead researcher Susan Heckbert] added. “For most women at high risk of fracture, alendronate’s benefit of reducing fractures will outweigh the risk of atrial fibrillation.”
However, said Dr. Heckbert, “women who are at high risk of fractures but also have risk factors for atrial fibrillation—such as heart failure, diabetes, or coronary disease—might want to discuss alternatives to alendronate with their health care providers.”
If the past is any guide, women taking Fosamax and other bisphosphonates will flood their doctors' offices, the drugmaker will be accused of withholding data about the medication's dangers, the FDA will be criticized for failing to protect the public, hearings will be held, and personal injury lawyers will solicit patients who have had atrial fibrillation after taking Fosamax or similar drugs.
But the bottom line--at least so far--is this: There is new information that can help clincians and patients make decisions comparing the risks and benefits of taking osteoporosis drugs. That's a good thing. Don't quit taking any drugs on your own. Talk to your doctor about what's right for you.
Published On: April 28, 2008